We are 156,385 members in 80 forums discussing 123,809 topics.

Help with Abbreviations

All TopicsForum: Hormonal Therapy - Before, During and After → Topic: Depression/moodiness and tamoxifen

Topic: Depression/moodiness and tamoxifen

Forum: Hormonal Therapy - Before, During and After — Risks and benefits, side effects, and costs of anti-estrogen medications.

Posted on: Mar 1, 2014 04:29PM

CeciliaVera wrote:

Hey, tamoxifen pals...can anyone comment on moodiness/depression as tamoxifen SEs?  I started taking it in mid-January, and apart from some joint pain, nightmares, and fatigue, I was doing okay until a week or two ago.  This past week I've had more bad days than good: weepy, hopeless, frighteningly angry, and extremely overwhelmed.  I'm finding it very difficult to function.  

Have you had mood issues on tamoxifen?  If so, did you find that anything helped?  I'm seeing a naturopath once a month, I exercise 6 days a week, and I try to eat well and get enough rest.   

If you gave up tamoxifen due to mood problems or depression, how long did you wait after these SEs appeared?  The other day I calmed myself only by thinking I'd give this drug another week and scrap it if I don't feel more like myself, but logically, I know that might not be sufficient time.  I'm also not sure that I can blame tamoxifen completely as I am still getting my period and have historically been quite emotional at certain points in my cycle (though not to this extent).

Thanks for any info (or even commiseration).

Log in to post a reply

Posts 1 - 6 (6 total)

Log in to post a reply

Mar 2, 2014 12:06PM Monis wrote:

Well, I have been on Tamoxifen for about 2 1/2 months, and I definitely have noticed an increase in moodiness.  Looking back at the past couple of months, I think I had particular bad spells of depression, hopelessness and crying prior to getting my period, so probably hormone related, but much worse than pre-Tamoxifen.  This last month, things seem better.  I have also been on Effexor 150mg for many years for anxiety and depression, so I'm sure it must be helping with SE's.  I really haven't had any hot flashes, maybe just warm flushes.  If you continue to suffer with moodiness/depression, ask your doctor about getting an RX for Effexor.  They prescribe it to help with hot flashes, and it should help with your emotions as well.

Monica --- Age 46 @ DX. Oncotype DX : 8 Dx 10/21/2013, IDC, 3cm, Stage IIa, Grade 2, 0/1 nodes, ER+/PR+, HER2- Surgery 11/08/2013 Mastectomy of one or both breasts: Mastectomy of my left breast; Lymph node removal (also called dissection): Lymph node removal (also called dissection) on my left side ; Reconstruction of my left breast: Tissue expander placement Surgery 07/29/2014 Reconstruction of my left breast: Nipple reconstruction Surgery 02/11/2014 Reconstruction of my left breast: Silicone implant Hormonal Therapy 12/12/2013 Tamoxifen in pill form (brand names: Nolvadex, Apo-Tamox, Tamofen, Tamone, class: selective estrogen receptor modulator (SERM))
Log in to post a reply

Mar 2, 2014 12:10PM Jennie93 wrote:

I can relate.  About a week ago I had a meltdown and was crying on & off all day over the tamoxifen weight gain.  That is totally out of character for me!   Upset yes, crying no.  Who knows if the tamox is to blame.  But it's not PMS because chemo stopped my periods over a year ago.  

49 at diagnosis. Found on routine mammogram. Complications: cording, truncal LE. Dx 8/20/2012, IDC, Left, 2cm, Stage IIb, Grade 2, 4/6 nodes, ER+/PR+, HER2- Hormonal Therapy 02/01/2015 Arimidex (chemical name: anastrozole, class: aromatase inhibitor) Surgery 09/05/2012 Mastectomy of one or both breasts: Mastectomy of my left breast; Lymph node removal (also called dissection) Hormonal Therapy 05/23/2013 Tamoxifen in pill form (brand names: Nolvadex, Apo-Tamox, Tamofen, Tamone, class: selective estrogen receptor modulator (SERM)) Radiation Therapy 03/24/2013 Chemotherapy 10/15/2012 Cytoxan (chemical name: cyclophosphamide), Taxotere (chemical name: docetaxel)
Log in to post a reply

Mar 2, 2014 12:32PM ziggypop wrote:

I didn't get big mood changes with Tamoxifen (at least not that I have noticed), but I went through menopause a couple years ago & that make make a difference. I take effexor for hot flashes & a lot of women say that it also helps them even out their moods. One other thing is that many women go through a depression/anxiety state a while out from treatment (surgery, rads, etc.). I'm not sure why, maybe because when you're in the middle of it you don't have time to grieve and then it hits you after. 

Dx 5/2012, IDC, 6cm+, Stage IIIa, 5/14 nodes, ER+/PR+, HER2- Surgery 09/01/2012 Mastectomy of one or both breasts: Mastectomy of my right breast; Lymph node removal (also called dissection): Underarm (axillary) lymph node removal (also called dissection) , Lymph node removal (also called dissection) on my right side ; Reconstruction of my right breast: Tissue expander placement
Log in to post a reply

Mar 3, 2014 07:41AM BayouBabe wrote:

I have been on Tamox since December.  For most of February, my moods were all over the place.  I would cry at the drop of the hat, and be set up for depression for the remainder of the day.  Drove me and my family crazy.  After a few weeks of that monkey business, things are evening out again.  I think I am on the upswing.  Hang in there, maybe yours will ease up as well.  Hugs!

BRCA1+, multifocal, LVI Dx 10/10/2012, IDC, Left, 2cm, Stage Ia, Grade 3, 0/1 nodes, ER+/PR+, HER2- Hormonal Therapy 10/23/2013 Arimidex (chemical name: anastrozole, class: aromatase inhibitor) Hormonal Therapy 01/11/2013 Femara (chemical name: letrozole, class: aromatase inhibitor) Surgery 04/21/2014 Reconstruction of my left breast: Fat grafting, Nipple reconstruction; Reconstruction of my right breast: Fat grafting Surgery 12/13/2012 Mastectomy of one or both breasts: Mastectomy of my left breast, Mastectomy of my right breast; Lymph node removal (also called dissection): Lymph node removal (also called dissection) on my left side ; Prophylactic (also called preventive) removal of the ovaries ; Reconstruction of my left breast: Tissue expander placement; Reconstruction of my right breast: Tissue expander placement Surgery 08/01/2013 Reconstruction of my left breast: Fat grafting, Silicone implant; Reconstruction of my right breast: Fat grafting, Silicone implant Hormonal Therapy 12/12/2013 Tamoxifen in pill form (brand names: Nolvadex, Apo-Tamox, Tamofen, Tamone, class: selective estrogen receptor modulator (SERM)) Radiation Therapy 02/05/2013 Whole-breast radiation
Log in to post a reply

Mar 4, 2014 03:36AM SophiaMarie wrote:

I've been on tamox since November.  I was fine at first, but have been getting more and more irritable and could cry easily, no motivation or zip either.  I had a scheduled appt with my onc and told him all the symptoms and he did say that it could be from rads yet, could be they amox, and could just be the fact that I've been dealing with a cancer diagnosis.  I had been aware of effexor but hadn't wanted to take anything - but my moods were getting worse and I was so tired of being a witch.  So I gave in to try 37.5 mgs.  It really took off the edge - I no longer think everyone around me is an idiot, and i don't feel like crying constantly.   I don't have extra energy or anything, and I'm not sure it helped with the blues, but it did help make life easier!

Dx 7/2013, IDC, ER+/PR+, HER2- Dx IDC, 2cm, Stage IIa, Grade 2, 0/1 nodes, ER+/PR+, HER2- Surgery 08/05/2013 Lumpectomy in one or both breasts: Lumpectomy in my right breast; Lymph node removal (also called dissection): Sentinel lymph node removal (also called dissection) , Lymph node removal (also called dissection) on my right side
Log in to post a reply

Mar 4, 2014 05:48AM Alirena wrote:

Depression can also be a symptom of an under active thyroid.  I assume your doctor has ruled that out as a possibility.